California, 2023Flooding in California, June 6 to 7, 2023
June 6 to 7, 2023 · NWS HNX · 4 events in 2 counties and zones
A closed low pressure system moved slowly eastward across southern California during the evening of June 6 and morning of June 7. Showers and thunderstorms developed over Kern, Kings and Tulare Counties during this time frame as the low moved through the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed low pressure system moved slowly eastward across southern California during the evening of June 6 and morning of June 7. Showers and thunderstorms developed over Kern, Kings and Tulare Counties during this time frame as the low moved through the area. Some of the thunderstorms produced brief heavy rainfall resulting in roadway flooding near Bakersfield and Delano.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Jun 6, 12:31 PM PST, 8 hours 39 minutes earlier.
Area forecast discussion, Jun 6, 12:31 PM PST, 8 hours 39 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
131 PM PDT Tue Jun 6 2023
.SYNOPSIS...
A couple of low pressure systems will impact Central California
today through the weekend, resulting in a chance of showers and
thunderstorms, mainly during the afternoons and early evenings.
Temperatures will remain below average for this time of the year.
&&
.DISCUSSION...
Satellite loops show an upper low pressure system spinning over
Point Conception today. Radar imagery shows precipitation along
the central California coast, isolated thunderstorms over Ventura
County, and a cluster of thunderstorms over Mono County. All the
activity is rotating counterclockwise around the upper low center.
Additional shower and thunderstorm activity is expected through
the day and into tonight. Latest high resolution guidance favors
Kern County for convection this evening and possibly north into
Kings and Tulare Counties. In addition to dangerous lightning,
storms will be capable of producing hail and strong gusty winds.
The upper low will wobble slowly east the next couple of days to
around Las Vegas on Thursday. Medium range models then shift the
low northeast as an open wave on Friday as upstream energy digs
south just off the coast. The result is another upper low setting
up right around Point Conception again next weekend. There is a
chance of precipitation each day with the higher chances over the
mountains and mainly during the afternoons and evenings. Rainfall
amounts will be highly variable due to the convective nature.
24-hr trends show temperatures across the San Joaquin Valley are
running around 5 to 10 degrees lower than this time yesterday.
Highs are forecast to top out in the upper 70s to lower 80s this
afternoon; around 6 to 12 degrees below climatological averages
for this time of the year. Little changes are expected Wednesday
then around 5 degrees of warming on Thursday and a couple more on
Friday. Temperatures will trend cooler again over the weekend as
the next upper low arrives. Highs are forecast to be around 5-10
degrees below average this weekend.
&&
.AVIATION...
VFR conditions will prevail through at least the next 24 hours.
MVFR or lower conditions are likely in and near any thunderstorm
this afternoon and this evening.
&&
.AIR QUALITY ISSUES...
None.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Public/Aviation/Fire Weather...DCH
PIO/DSS........................JMC
weather.gov/hanford
In the hours before
Special weather statement, Jun 6, 6:00 PM PST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
700 PM PDT Tue Jun 6 2023
CAZ313-316-336-070230-
Buena Vista CA-South End San Joaquin Valley CA-
Frazier Mountain Communities CA-
700 PM PDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of south central Kern
County through 730 PM PDT...
At 700 PM PDT, Doppler radar was tracking a strong thunderstorm near
Dustin Acres, or 23 miles southwest of Bakersfield. This storm was
nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Taft, Maricopa, South Taft, Ford City, Taft Heights, Dustin Acres and
Valley Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3525 11936 3513 11921 3498 11934 3516 11955
TIME...MOT...LOC 0200Z 044DEG 2KT 3516 11935
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
abFlood, Kern
- When
- June 6, 9:10 PM PST to 11:10 PM PST
- Where
- Kern County, 0.86 mi NE of Arvin to 0.77 mi N of Arvin
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.209, -118.820
Broadcast media report of roadway flooding on Bear Mountain Blvd in Arvin.
Flood, Kern
- When
- June 6, 9:32 PM PST to 11:32 PM PST
- Where
- Kern County, 0.56 mi E of Oil Jct to 0.65 mi E of Oil Jct
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.400, -119.040
California Highway Patrol reported roadway flooding on SR 204 in Oildale.
Flood, Tulare
- When
- June 7, 2:11 AM PST to 4:11 AM PST
- Where
- Tulare County, 3.23 mi SSW of Radnor to 3.14 mi SSW of Radnor
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.790, -119.250
California Highway Patrol reported one foot of standing water on all three lanes of northbound SR 99.
Flood, Tulare
- When
- June 7, 2:36 AM PST to 4:36 AM PST
- Where
- Tulare County, 0.16 mi SSE of Earlimart to 0.58 mi S of Earlimart
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.878, -119.269
California Highway Patrol reported Ave. 48 was shut down in Earlimart near the intersection of SR 99 due to roadway flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 6, 20232 deaths · 1 event
- Rip Current in Florida, June 6, 20231 death · 1 event
- Flash Flood and Damaging Winds in Idaho, June 6 to 7, 2023$2.0 million · 54 kt wind · 16 events
- Hail and Lightning Strikes in Massachusetts, June 6, 20231 injured · $100,000 · 1 in hail · 6 events
- Damaging Winds and High Wind in Utah, June 6 to 7, 202361 kt wind · 22 events
- Lightning Strike in Texas, June 6, 2023$20,000 · 1 event
- Hail and Lightning Strike in New York, June 6, 2023$1,000 · 1.5 in hail · 13 events
- Flash Flood and Debris Flow in Montana, June 6 to 7, 2023$15,000 · 3 events
- Hail and Damaging Winds in Georgia, June 6, 20231 in hail · 10 events
- Hail and Damaging Winds in Georgia, June 6, 2023$3,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Texas, June 6, 20231 in hail · 9 events
- Hail and Damaging Winds in South Carolina, June 6, 2023$700 · 55 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093215, 1093216, 1093217, 1093218.